Jump to content
Diabetes forums
  • Welcome To Diabetes Forums!

    Registration is fast, simple and absolutely free so please, join our community today to contribute and support the site.

Sign in to follow this  
Mirsy

started insulin on Lantus - 10 units and blood sugar still in 200's

Recommended Posts

Mirsy

Hi All, I am happy to tell you my husband FINALLY got to see an Endocrinologist.  We had to go outside of Kaiser but I feel we are in good hands now finally.  So he has started insulin and been on it for about a week now - increasing it 1 unit every 3rd day.  When can we expect his #s to settle down?  Thanks for your help!  

Share this post


Link to post
Share on other sites
TX_Clint

No way to predict for sure how much basal insulin he will need to reduce and stabilize his BG. I do 36 units per night but it's effectiveness is also dependent on my days exercise and what I eat. The biggest control to my BG is maintaining a good very low carb diet. Best of luck.

 

Share this post


Link to post
Share on other sites
Hammer

Mirsy, when I was placed on Lantus, they started me out on 8 units.  I was told to increase the units if my numbers didn't go down, so I did.  When I saw that I wasn't getting any results, I started to increase my dose by 2 units every second day.  When that didn't work, I increased my dose by three units a day.  I stayed at the three unit increases if I didn't see any results, until I got to a dosage where I saw my numbers beginning to drop.  Once I saw that, I dropped to increasing my dose by two units every night until my glucose numbers were down to around 120.  At that point, I started adding just one unit of Lantus to my dosage every night until I got my glucose readings down to where I wanted them to be....in the 70's.  At that point, I was taking 156 units of Lantus every night.  I've lost a lot of weight since then, and now my Lantus dose is 30 units.

 

One thing to keep in mind...you don't want your glucose numbers to drop too fast, as that will cause you have have "false hypos".  A false hypo is when your body thinks that your glucose levels are too low, so it sends out a signal to your adrenal gland to release adrenaline, which acts as an alert to let you know that something is wrong.  An example of a false hypo would be if your husband were to suddenly drop from a reading of 200, to a reading of 100.  While 100 is fine, his body was accustomed to his glucose levels being 200, so when it dropped to 100, his body would react as if it was too low, which he wouldn't be, but his adrenal gland would still release adrenaline, which would make him get hot, sweat, feel shaky, etc.  A false hypo won't hurt him, it just feels uncomfortable.  If he slowly lowered his glucose levels, his body would slowly adapt to those levels, so he wouldn't have any false hypos.

Share this post


Link to post
Share on other sites
Mirsy

Thanks for your help.  He was taking 4 metformin/day and 4 glipizidwes/day.  They now have him down to the Lantus-he is now on 15 units and 1-1/2 glipizides in morning and 1/2 glip at nite.  NO Metformin.  Today he went to a party and ate alot.  He just checked his blood sugar and it was 370.  I told him to drink some water and take a walk and recheck in an hour.  I think he should take 1 whole glip tonite because his # was so high.  I am also wondering if it is a mistake to completely stop all the metformin while trying to get him going on insulin.  Any advice?

Share this post


Link to post
Share on other sites
TX_Clint

Just MHO but I think the combination of lantus and glipizide isn't good. Taking insulin and then taking meds to stimulate your pancreas to increase insulin production isn't going to be easy to get controlled. I see no reason to stop metformin unless it was causing issues. I also doubt only 10 units of insulin is anywhere near where it will need to be. However, be careful when increasing the insulin as you don't want too much. I did take glipizide for awhile over ten years ago but my bg wasn't good and bounced like a superball. I now take 36 units of basal insulin and 2000mg of metformin daily. However, as I said before the most important component of controlling my bg is a steady LCHF diet. When I say low carb high fat I'm meaning a goal of under 50g per day.

Share this post


Link to post
Share on other sites
Mirsy

Dick had lost alot of weight (way too thin now) and also had really bad diarrhea every 7-10 days.  I had heard on the radio of an illness called EPI (Exocrine pancreatic insufficiency) which caused weight loss and diahrrea.  The Gastroenterologist tested D and said he had some degree of EPI and should start taking pancreatic enzymes to see if they would help.  Well as soon as he started on the enzymes, the diahrea stopped.  At the same time we finally saw a Endocrnologist outside of Kaiser.  She stopped the metformin because she thought it was causing the diahreah and said just continue the enzymes for now.  Too bad both changes were made at the same time so we cant determine which change did the trick.  He is now at 17 units of insulin.  The glipizide was increased to 2 before breakfast and 1/2 before dinner and his #'s were still high today.  I think you may be right about him needing some metformin on board - maybe instead of the glipizide.  We see the diabetic dietician this Friday and she also prescribed the meds.  I will talk to her about the metformin.  If he gets back on it and the diahrea comes back we will know for sure.  Thank you so much for your help.  Is your blood sugar now under control? 

Share this post


Link to post
Share on other sites
TX_Clint

Oh, yes my BG is well under control. I went on a serious LCHF diet a little over ten years ago and that made a huge impact. However, I still wouldn't be able to keep it good and steady without the meds. I find that the basal insulin just before bed really helps me and the metformin does continue to make a difference. He should start seeing the effect of the insulin at first at about 8 hours after injection. It has the best impact for me at my wake up BG reading. Then if I keep the carbs down all day I don't have any issues. My last A1C was 5.7 and even a 5.3 6 months ago. I also recommend as much exercise as he can do. 

Share this post


Link to post
Share on other sites
Mirsy

Thank you Clint for your input!  Glad you can relax a little now that your numbers are good.  Hopefully my husband will be in your position in the near future.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×

Important Information

By using this site, you agree to our Terms of Use.